Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS Morristown, TN

August 9, 2001Greene County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 9, 2001, 6:41 PM EDT for Greene County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2001, 6:41 PM EDT (22:41 UTC)
Expired
Aug 9, 2001, 9:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 092243
FFWMRX
TNC059-100145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE

* UNTIL 945 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR CEDAR CREEK...OR 13 MILES
  SOUTHWEST OF GREENEVILLE.  THE THUNDERSTORM PRODUCING THE FLASH
  FLOOD WAS MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CANEY BRANCH...CEDAR CREEK...CAMP CREEK

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 2 INCHES 
OF RAIN HAS FALLEN OVER THE PAST 1 HOUR.  AN ADDITIONAL 1 TO 2 
INCHES OF RAIN ARE POSSIBLE OVER THE NEXT 1 TO 2 HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

LAT...LON 3605 8300 3595 8291 3609 8263 3618 8268

GH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:05 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 3:05 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU AUG 9 2001

MODELS IN DECENT AGREEMENT THIS RUN OVERALL...BUT DIFFER IN THE
DETAILS OF THE QPF.  REMNANTS OF BARRY SLIDING EASTWARD TONIGHT AND
FRIDAY.  COLD FRONT APPROACHES FROM THE NORTH FRIDAY AND SHOULD BE
IN VICINITY OF OUR NORTHERN ZONES BY EARLY SATURDAY.  PRECIPITABLE
WATER VALUES GENERALLY IN EXCESS OF 1.75 INCHES THROUGH SATURDAY.
INSTABILITY SHOULD BE MODERATE AT BEST AND FORCING NOT IMPRESSIVE...
HOWEVER WITH THE PLENTIFUL MOISTURE AND EXPECTED SLOW MOVEMENT OF
ANY STORMS...LOCAL AREAS OF VERY HEAVY RAINFALL WILL BE POSSIBLE
OVER THE NEXT 48 HOURS.  APPEARS THE BEST CHANCE FOR THE HEAVIER
RAIN TONIGHT MAY BE OVER THE SOUTHERN PORTIONS OF THE AREA. THIS
AREA HAS NOT BEEN HIT AS HARD BY RECENT RAINS.  ISOLATED FLOODING
PROBLEMS WILL BE POSSIBLE TONIGHT...BUT WILL HOLD OFF ON ANY FFA FOR
NOW AND WILL ISSUE AN SPS HIGHLIGHTING THE POSSIBILITY OF HEAVY RAIN.
WOULD NOT BE SURPRISED IF AN FFA IS NEEDED FOR FRIDAY OR FRIDAY
NIGHT...BUT WILL LET LATER SHIFTS EVALUATE.

GUIDANCE TEMPS GENERALLY CLOSE AND LOOK REASONABLE...WILL NOT STRAY
FAR.

PRELIMINARY NUMBERS FOLLOW:
CHA   74  89  73  88 /  60  60  50  60
TYS   73  88  72  87 /  50  60  50  60
TRI   69  86  68  85 /  50  60  50  60
OQT   73  88  72  87 /  50  60  50  60

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Aug 9, 3:25 PM EDT, 3 hours 16 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-100800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU AUG 9 2001

...TORRENTIAL RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS TONIGHT AND
FRIDAY ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA...

A MODERATELY UNSTABLE AND VERY MOIST AIRMASS WAS IN PLACE ACROSS THE
TENNESSEE VALLEY TODAY. THIS NEARLY TROPICAL AIRMASS WILL HELP TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...AS UPPER-LEVEL
DISTURBANCES MOVE ACROSS THE REGION. A COLD FRONT IS EXPECTED TO MOVE
INTO THE OHIO VALLEY BY FRIDAY AFTERNOON...WHICH WILL HELP TO TRIGGER
ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION. A FEW OF THE
STORMS THAT DEVELOP TONIGHT AND FRIDAY...WILL HAVE THE POTENTIAL TO
PRODUCE ISOLATED REPORTS OF FLASH FLOODING...ESPECIALLY ACROSS LOW
LYING AND FLOOD PRONE AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:06 PM EDTSevere Thunderstorm WarningMRXRhea24 min

Nearby

Flash Flood Warnings in Tennessee, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.